Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 57, NWS Fort Worth, TX

August 24, 2005Delta County, Hopkins County, Texas

NWS Fort Worth, TX issued this flash flood warning at Aug 24, 2005, 1:48 AM CDT for Delta County, Hopkins County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2005, 1:48 AM CDT (06:48 UTC)
Expired
Aug 24, 2005, 4:45 AM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

Counties Delta County, TX, Hopkins County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 6.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2005-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 441 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2005-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
441 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
2750 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 240652
FFWFWD
TXC119-223-240945-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
148 AM CDT WED AUG 24 2005

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN DELTA COUNTY IN NORTHEAST TEXAS
  HOPKINS COUNTY IN NORTHEAST TEXAS

* UNTIL 445 AM CDT

* AT 145 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED  
  VERY HEAVY RAIN WITH LOCALIZED TOTALS BETWEEN TWO AND THREE INCHES 
  FROM COMO...TO SULPHUR SPRINGS...TO BETWEEN COMMERCE AND COOPER 
  SINCE 1130 PM CDT. A COMPLEX OF THUNDERSTORMS OVER THIS AREA 
  CONTINUE TO ONLY MOVE EAST AT NEAR 5 MPH. AN ADDITIONAL ONE TO TWO 
  INCHES OF RAIN ACROSS PORTIONS OF THE WARNING AREA ARE EXPECTED 
  THROUGH 4 AM CDT. 

* THE THUNDERSTORMS PRODUCING THE VERY HEAVY RAIN WILL CONTINUE 
  ACROSS AN AREA FROM...
  7 MILES EAST OF COMMERCE...TO COOPER...TO SULPHUR SPRINGS THROUGH  
  4 AM CDT. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY AND MOVE UP TO HIGHER GROUND. 

THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY
DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED
ROADS. FIND ALTERNATE ROUTES. SWIFTLY FLOWING WATER CAN CARRY
VEHICLES AWAY. TURN AROUND... DONT DROWN.

LAT...LON 3308 9585 3298 9533 3322 9551 3343 9564
      3337 9586

$$
2 follow-up statements
000 
WGUS74 KFWD 240742
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
241 AM CDT WED AUG 24 2005

TXC119-223-240945-
DELTA TX-HOPKINS TX-
241 AM CDT WED AUG 24 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 445 AM CDT FOR HOPKINS AND
WESTERN DELTA COUNTIES...

AT 240 AM CDT...LAW ENFORCEMENT OFFICIALS REPORTED WATER OVER THE 
ROAD ON INTERSTATE 30 IN SPOTS IN THE CUMBY AREA.  THUNDERSTORMS 
HAVE PRODUCED LOCALLY IN EXCESS OF 3 INCHES IN SPOTS FROM SOUTHWEST 
DELTA COUNTY...INTO PRIMARILY THE WESTERN HALF OF HOPKINS COUNTY 
FROM SULPHUR SPRINGS WHERE STREET FLOODING IS OCCURRING...WEST TO 
THE HOPKINS AND HUNT COUNTY LINE. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO COOPER LAKE 
PARK SOUTH SULPHUR...COOPER LAKE PARK DOCTORS CREEK...COOPER...CUMBY 
AND SULPHUR SPRINGS. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3308 9585 3298 9533 3322 9551 3343 9564
      3337 9586

$$
000 
WGUS74 KFWD 240848
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
348 AM CDT WED AUG 24 2005

TXC119-223-240858-
DELTA TX-HOPKINS TX-
348 AM CDT WED AUG 24 2005

...THE FLASH FLOOD WARNING FOR HOPKINS AND WESTERN DELTA COUNTIES HAS
BEEN CANCELLED...

THE THUNDERSTORMS THAT PROMPTED THE FLASH FLOOD WARNING HAVE WEAKENED
AND ARE NO LONGER PRODUCING HEAVY RAIN. RAIN HAS ENDED IN THE 
WARNING AREA AND RUNOFF FROM EARLIER STORMS HAS RECEDED ACCORDING TO 
CALLS WITH LAW ENFORCEMENT OFFICIALS IN THESE AREAS. THEREFORE...THE 
FLASH FLOOD WARNING HAS BEEN CANCELLED.

LAT...LON 3308 9585 3298 9533 3322 9551 3343 9564
      3337 9586

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 9:20 PM CDT, 4 hours 28 minutes earlier.

Area forecast discussion, Aug 23, 9:20 PM CDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
920 PM CDT TUE AUG 23 2005

.UPDATED...
ISOLATED THUNDERSTORMS CONTINUE TO FIRE ON MULTIPLE OUTFLOW
BOUNDARIES MOVING ACROSS THE METROPLEX AND NORTHEAST TEXAS.  STORMS
ARE VERY HIGH BASED AND HAVE DECENT DOWNBURST POTENTIAL BASED ON
INVERTED V SOUNDING FROM FWD AT 00Z.  WILL CONTINUE SOME 20 PERCENT
POPS FOR THE NEXT COUPLE OF HOURS AS 20 KNOT SOUTHERLY INFLOW
CONTINUE TO FEED THE STORMS.  A FEW STORMS MAY EVEN LINGER AFTER
MIDNIGHT BUT COVERAGE WILL BE VERY LIMITED.

WILL ISSUE AN UPDATE TO KEEP SOME VERY LOW POPS IN THE NORTH
OVERNIGHT.  WILL ALSO ADJUST HOURLY TEMPS/WINDS/CLOUDS BASED ON
CURRENT TRENDS.

FOR AVIATION...WILL ALSO KEEP SOME THUNDER MENTIONED ACROSS THE
METROPLEX TAF SITES THE NEXT COUPLE OF HOURS.

UPDATE WILL BE OUT SHORTLY.

79
&&

.AVIATION DISCUSSION...
635 PM
AN OUTFLOW BOUNDARY GENERATED EARLIER TODAY HAS MADE ITS WAY INTO
NORTH TEXAS.  SO FAR...SHOWERS AND THUNDERSTORMS HAVE BEEN HAVING A
HARD TIME SUSTAINING THEMSELVES OVER THE AREA...AS BETTER MOISTURE
AND INSTABILITY ARE LOCATED TO OUR EAST AND SOUTH.  A FEW STORMS MAY
DEVELOP OVERNIGHT TO OUR NE...BUT FELT THAT THE CHANCE OF THIS
ACTIVITY REACHING THE METROPLEX WAS TOO SLIM TO MENTION IN TAFS.

VFR CONDITIONS WILL CONTINUE WITH ONLY SCATTERED CUMULUS EXPECTED
TOMORROW.  WINDS WILL REMAIN LIGHT AND SOUTHERLY THROUGH 18Z.  #13

&&

.241 PM CDT PUBLIC FORECAST DISCUSSION...

...HEAT ADVISORY IS IN EFFECT THROUGH WEDNESDAY AFTERNOON...

UPPER RIDGE H7/H5 WILL REMAIN IN CONTROL OF NORTH TEXAS WEATHER FOR
THE REST OF THE WEEK BEFORE RELEASING IT/S GRIP NEXT WEEK AS DEEP
TROUGHING OCCURS OVER THE WESTERN STATES. FOR THIS REASONING WE HAVE
BUMPED UP MAX/MIN TEMPS FOR THE NEXT FEW DAYS AND WILL BE ISSUING A
HEAT ADVISORY FOR TARRANT AND DALLAS COUNTIES THROUGH WEDNESDAY
AFTERNOON.

WESTERLY WINDS AND AFTERNOON MIXING OF DEWPOINTS HAVE SAVED US FROM
EXCESSIVE HEAT DURING THE PAST FEW DAYS...BUT THIS SHOULD END AS
WINDS BECOME SOUTHERLY.

AS FOR PRECIPITATION... THIS MORNINGS OUTFLOW SHOULD PRODUCE A FEW
STORMS BY LATE AFTERNOON/EARLY EVENING OVER THE NORTHEAST COUNTIES.
FOR THE REST OF THE WEEK...ONLY THE EASTERN COUNTIES SEEM TO HAVE
ANY HOPE.  COME THIS WEEKEND...WE FOCUS ON THE RED RIVER VALLEY
WHERE STORMS/MCS OVER OKLAHOMA COULD SLIDE SOUTHWARD.  THE
SOUTHEASTERN COUNTIES ALSO MAY SEE ISOLATED ACTIVITY OVER THE
WEEKEND. NEXT WEEK AS THE WESTERN U.S. TROUGH AMPLIFIES... STRONG
SOUTHWESTERLY FLOW WILL INCREASE FROM ARIZONA TO NORTH DAKOTA THUS
KEEPING THE MAIN STORM TRACK AND POSSIBLE PRECIPITATION ELSEWHERE
BUT OVER NORTH TEXAS.

LOOKING TOWARDS NEXT MONTH...LATEST GFS SERIES CONTINUES WITH THE
RIDGE PLACEMENT OVER THE SOUTHERN PLAINS AND TROUGHS ALONG BOTH
COASTS. THIS PATTERN DOES NOT FAVOR SIGNIFICANT BENEFICIAL
PRECIPITATION FOR THE REGION DURING THE FIRST WEEK OR TWO OF
SEPTEMBER.

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  80 101  79 101 /  20  10   0  10
WACO, TX              79 102  78 101 /  10  10   0  10
PARIS, TX             74  99  75 100 /  30  20  20  20
DENTON, TX            76 100  76 100 /  10  10   0  10
MCKINNEY, TX          75 100  75 101 /  20  20   0  10
DALLAS, TX            81 101  80 101 /  20  10   0  10
TERRELL, TX           75 100  77 101 /  30  20   0  10
CORSICANA, TX         75 101  77 101 /  20  10   0  10
TEMPLE, TX            75 102  76 101 /  10  10   0  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 6 PM WEDNESDAY FOR TXZ118-TXZ119.

&&

75/75
Hazardous weather outlook, Aug 23, 10:40 PM CDT, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1040 PM CDT TUE AUG 23 2005

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-241100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
1040 PM CDT TUE AUG 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT ACROSS ABOUT THE
NORTHERN HALF OF NORTH TEXAS...ALONG AND NORTH OF A PALO
PINTO...DALLAS...TO CANTON LINE. SEVERE STORMS ARE NOT EXPECTED BUT
WIND GUSTS TO 45 MPH...LOCALLY HEAVY RAINFALL...AND CLOUD TO GROUND
LIGHTNING WILL PRESENT A HAZARD.

.DAYS TWO THROUGH SEVEN...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE AREA EAST OF A
SHERMAN...KAUFMAN...PALESTINE LINE WEDNESDAY AND THURSDAY. THERE IS
ALSO A SLIGHT CHANCE OF THUNDERSTORMS ALONG THE RED RIVER SATURDAY...
THEN AGAIN SUNDAY ALONG WITH A CHANCE IN THE SOUTHEAST. LIGHTNING...
GUSTY WINDS...AND LOCALLY HEAVY RAINFALL WILL ONCE AGAIN POSE THE
PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT.

79

In the hours before

Local storm report, Aug 23, 10:58 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1058 PM CDT TUE AUG 23 2005

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 PM     TSTM WND DMG     CUMBY                   33.13N  95.84W
08/23/2005                   HOPKINS            TX   PUBLIC

            TWO BARN TYPE STRUCTURES WERE BLOWN DOWN AND AN AWNING
            WAS BLOWN OFF A TRAILER.
Local storm report, Aug 23, 10:58 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED EVENT TIME
NATIONAL WEATHER SERVICE FORT WORTH TX
1058 PM CDT TUE AUG 23 2005

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND DMG     CUMBY                   33.13N  95.84W
08/23/2005                   HOPKINS            TX   PUBLIC

            TWO BARN TYPE STRUCTURES WERE BLOWN DOWN AND AN AWNING
            WAS BLOWN OFF A TRAILER.

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.